Inhaler caused acute laryngitis?

I don't know if anyone can help me on this one. I've got laryngitis and have been speaking in a dodgy way for over a week - it's driving me mad because I've been told I need to rest my voice and I'm a real chatterbox! I've been reading up on laryngitis and I've found a reference that says some asthma inhalers using corticosteroids can be the cause. Has anyone else experienced this? I'm using Clenil Modulite 200 (2 doses twice a day) and Bricanyl Turbohaler (as and when, but needed it a lot recently) and I'm having trouble finding out if they could be to blame.

Part of my work is storytelling, so I really don't want this to be a regular thing!

Any advice gratefully received.

18 Replies

  • go on to the asthma uk website and get the number to speak asthma nurse they are very helpful 

  • Thanks, I'll take a look.

  • Definitely. A few years ago I tried seretide. Long story short I ended up with severe laryngitis. Endless throat infections and problems with my asthma as more I took the worse it would get. As a musician and music teacher it was awful. In the end I stopped taking everything and had to wait for voice to improve. I now use fostair as particles are very fine. The only time I've had a slight issue since is during exacerbation when using lots of inhalers and nebs. If problems keep occurring despite rinsing etc then maybe change preventers? Hope that helps. 

  • Hi Reed, did you happen to notice how long you'd been on those previous inhalers before they started causing you the throat trouble? And did doctors explain what type of problem exactly it was - laryngitis or something else? To add to that, was it all accompanied by high temperature?


  • Hi, it was a few years ago when my asthma was badly controlled so details are little fuzzy but I remember my voice already being affected by the amount of ventolin I was taking. I think my hayfever wasn't helping either so once my voice was already damaged the seretide inhaler where you have to suck in the powder quickly seemed to make everything worse. It helped my breathing at first but my throat was so sore and swollen to the point I struggled to swallow or talk. I had a temperature and gp prescribed antibiotics. It got to the point where I was regularly taking nebs and gp sent me to see tje consultant. 

  • Overall I had problems from around May time to Christmas, wasn't a great year! 

  • Sorry to hear that! :/


  • I expect you have been told all this, but just in case you haven't: you need to take your inhalers  with slow, deep breaths so the stuff goes into your lungs not shoots to the back of your throat. Then clean your teeth, rinse your mouth thoroughly, gargle loudly once, then swallow twice - fresh water every time, of course. Resting your voice, and speaking only in a whisper when absolutely necessary is esssential.

    I was told that having done all this, my voice loss was acid reflux, so I took omeprozole which was a waste of NHS money as it made no difference. Then it was stress and then it was 'just one of those things'. I do hope you are very careful with your voice and have much better luck!

  • I took 54321pugs advice and spoke to the Asthma UK nurse - looks like I've been doing at lot wrong and I need to go back to my Asthma nurse and get some changes. I think I've been inhaling incorrectly and although I brush my teeth after taking the Clenil I don't think I've been as thorough with the back of my throat. Thanks for the advice.

  • Hello there ,I used to get that a lot untill I started using a child's spacer ,they do adult ones but I like the smaller one ,now no more sore throats from inhalers .Ask the doc or your asthma nurse .Hope you get it sorted .😇🙏🏻

  • Argh! The dreaded spacer! You're probably right, my pride is getting in the way! :)

  • Well it stopped my sore throats ,I have a tiny one .Hope you sort it out soon .

  • Well it's only you that has to see it,the small one fits into a bag . Go on you know you can x

  • You are the voice of reason.....I'll ask my asthma nurse :)

    (Maybe I could get a patterned one that's more rock 'n' roll.....)

  • It has been said . You can custom do it yourself , loads of stuff around for that . Love the way your thinking though. X

  • Hi Exlibris  I started using Seritide about 3 weeks ago.  I had an infection last month and was changed from Serevent and Pulmicort to Symbicort, which did not work for me.  I don't think the Seritide is going to be much better as I have been taking my Bricanyl much more than I have been in years of having Asthma.  Well I wakened up this morning with a sore throat which I thought would disappear as the day has gone on. No such luck but now I am hoping after reading your post that it doesn't go into Laryngitis.  I think if it does it will be the Seritide not the Bricanyl and my GP mentioned to me not to dispose of the Serevent and Pulmicort as I may need to go back to them but they did nothing after the infection.  I had to laugh to myself of course.  I see him again in four weeks so I hope my throat is better by then and yours as well (Not taking four weeks of course)  This is all a hit and a miss.  I have had Asthma since a child and this has been a real relapse and surprise to me as I am  no youngster now so at least I don't have to do out to employment.  Anyway take care.....

  • I think my Bricanyl is innocent in my case too. I took 54321pugs advice and called the Asthma UK nurse and she made a lot of suggestions in changing how I took my medication, so I'll be going back to my Asthma nurse with things to discuss! I hope you don't get the laryngitis too, I've been off work for over a week and you don't know how much you talk in one day until the Dr say's "rest your voice - no talking!"

    I hope they get your meds sorted out :)

  • Hi exilbris So pleased to hear that you have ruled out Bricanyl. Just to say my throat is still dry but not so that I can't speak.  I will keep an eye on it and meantime I am thoroughly rinsing my mouth and gargling then brushing my teeth putting the brush to the back of my tongue and then using a mouthwash so I hope with care I don't advance to laryngitis and just hope that the Seritide improves my breathing but I am having to use my Bricanyl more.  Take care and keep rinsing (sounds a bit Brucie) but keep rinsing.

You may also like...